Alert archive / Texas / Special Weather Statements in 2015

Special Weather Statement, NWS Midland/Odessa, TX

October 23, 2015Brewster County, Texas

NWS Midland/Odessa, TX issued this special weather statement at Oct 23, 2015, 8:49 PM CDT for Brewster County, Texas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 23, 2015, 8:49 PM CDT (01:49 UTC)
Expired
Oct 23, 2015, 9:30 PM CDT
In force
41 min
Issued by
NWS Midland/Odessa, TX

County Brewster County, TX

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 1.8 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2015-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2209 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2015-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2209 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
782 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.6
Supercell composite
7.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

379 
WWUS84 KMAF 240149
SPSMAF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
849 PM CDT FRI OCT 23 2015
 
TXZ081-240230-
BIG BEND AREA TX-
849 PM CDT FRI OCT 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BREWSTER COUNTY UNTIL 930
PM CDT...

AT 849 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES NORTH OF PERSIMMON GAP...OR 28 MILES SOUTH OF MARATHON...MOVING
EAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL BREWSTER
COUNTY.

LAT...LON 2977 10322 2994 10315 2989 10287 2964 10299
TIME...MOT...LOC 0149Z 292DEG 12KT 2983 10311 

$$

80

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Oct 23, 6:59 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Oct 23, 6:59 PM CDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
659 PM CDT FRI OCT 23 2015

.DISCUSSION...

Please see the 24/00Z aviation forecast discussion below.

&&

.AVIATION...

Tricky forecast for the next 12 hours as a strong cold front
approaches from the north. Regarding the potential for TSRA at
KMAF or KFST, believe the threat is too low to include in the
forecast. On the other hand I'd not be surprised if some elevated
convection were to develop just SE of KMAF. We'll keep an eye on
radar trends and amend as appropriate.

Question now becomes whether to go MVFR or IFR ceilings for a few
hours behind the front. Differing offerings from the model suites,
but have leaned a bit on the NMM as it looks to have the best
position on the front at 00Z. Ahead of the front, moist easterly
flow will begin to lower ceilings at all terminals, with IFR
ceilings likely at KFST during the early morning hours. All other
terminals will likewise fall into MVFR ceilings late tonight. Am
concerned a bit about KHOB, where both ceilings and visibilities
might crater before frontal passage... bears watch. After frontal
passage, expect a sharp wind shift to the north with sustained
winds AOA 15 knots with gusts AOA 25 knots. Ceilings should
gradually improve after 12Z as drier air is advected down from KS
and OK, with ceilings increasing to the top of MVFR criteria.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

70
Hazardous weather outlook, Oct 23, 1:11 PM CDT, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
111 PM CDT FRI OCT 23 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-241815-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
111 PM CDT FRI OCT 23 2015 /1211 PM MDT FRI OCT 23 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT ACROSS THE
LOWER TRANS PECOS. STRONGER STORMS WILL BE CAPABLE OF PRODUCING
GUSTY WIND AND SMALL HAIL...THOUGH THE PRIMARY THREAT WITH THESE
STORMS WILL BE HEAVY RAINFALL AND LOCALIZED FLASH FLOODING. SEVERE
WEATHER IS NOT CURRENTLY ANTICIPATED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Oct 23, 8:49 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
849 PM CDT FRI OCT 23 2015

TXZ081-240230-
BIG BEND AREA TX-
849 PM CDT FRI OCT 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BREWSTER COUNTY UNTIL 930
PM CDT...

AT 849 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES NORTH OF PERSIMMON GAP...OR 28 MILES SOUTH OF MARATHON...MOVING
EAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL BREWSTER
COUNTY.

LAT...LON 2977 10322 2994 10315 2989 10287 2964 10299
TIME...MOT...LOC 0149Z 292DEG 12KT 2983 10311

80

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 9:50 PM CDTSpecial Weather StatementMAFBrewster40 min

Nearby

Special Weather Statements in Texas, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.